open access

Vol 17, No 5 (2010)
Case Reports
Published online: 2010-09-23
Get Citation

Diphenhydramine induced QT prolongation and torsade de pointes: An uncommon effect of a common drug

Zehra Husain, Khursheed Hussain, Rajiv Nair, Russell Steinman
Cardiol J 2010;17(5):509-511.

open access

Vol 17, No 5 (2010)
Case Reports
Published online: 2010-09-23

Abstract

The histamine I receptor antagonist diphenhydramine is a freely available, over the counter medication for sleep and the most frequently used antihistamine drug. It inhibits the fast sodium channels and, at higher concentrations, the repolarising potassium channels, particularly Ikr which leads to prolongation of the action potential and the QT interval. The toxicity of diphenhydramine is dose-dependent, with a critical dose limit of 1.0 g. We report a case of a young woman who consumed more than 3 g of diphenhydramine in the setting of alcohol intoxication and developed QTc prolongation with nonsustained polymorphic ventricular tachycardia. These changes reverted to normal with supportive treatment. An overdose of diphenhydramine with concomitant alcohol use can induce torsade de pointes in an otherwise normal heart. (Cardiol J 2010; 17, 5: 509-511)

Abstract

The histamine I receptor antagonist diphenhydramine is a freely available, over the counter medication for sleep and the most frequently used antihistamine drug. It inhibits the fast sodium channels and, at higher concentrations, the repolarising potassium channels, particularly Ikr which leads to prolongation of the action potential and the QT interval. The toxicity of diphenhydramine is dose-dependent, with a critical dose limit of 1.0 g. We report a case of a young woman who consumed more than 3 g of diphenhydramine in the setting of alcohol intoxication and developed QTc prolongation with nonsustained polymorphic ventricular tachycardia. These changes reverted to normal with supportive treatment. An overdose of diphenhydramine with concomitant alcohol use can induce torsade de pointes in an otherwise normal heart. (Cardiol J 2010; 17, 5: 509-511)
Get Citation

Keywords

diphenhydramine; torsade de pointes; QTc prolongation

About this article
Title

Diphenhydramine induced QT prolongation and torsade de pointes: An uncommon effect of a common drug

Journal

Cardiology Journal

Issue

Vol 17, No 5 (2010)

Pages

509-511

Published online

2010-09-23

Bibliographic record

Cardiol J 2010;17(5):509-511.

Keywords

diphenhydramine
torsade de pointes
QTc prolongation

Authors

Zehra Husain
Khursheed Hussain
Rajiv Nair
Russell Steinman

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk, Poland
tel.:+48 58 320 94 94, fax:+48 58 320 94 60, e-mail: viamedica@viamedica.pl